MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM
Model Number UC-1
Medical Device Problem Codes No Display/Image (1183); Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2022, a customer reported via phone call an ulthera control unit that was giving a blank screen.Upon turning off this device and powering back on, sparks were observed emitting from the connection where the power cord connects to the back of the control unit.Troubleshooting was performed by requesting the user to unplug the device and ensure the power cord was fully seated into the control unit.Upon confirmation of the power cord being fully seated, the device was again plugged into an outlet.When the unit was plugged in, sparks were reportedly emitting from the same location on the back of the control unit.The practice confirmed no injury to user or any patients were related to this event.No additional information is available at this time.
 
Additional Manufacturer Narrative
The ulthera control unit and associated power cord were returned to merz on 19-dec-2021.This control unit has been submitted for complete diagnostic evaluation and testing.No further information is available at this time.When the service investigation has been completed, a supplemental medwatch will be submitted.
 
Additional Manufacturer Narrative
The ulthera control unit, handpiece, and associated power cord were returned to merz on 19-dec-2022.A preliminary investigation was performed by a merz biomedical electrical engineer.During this evaluation, no signs of damage, electrical damage, or other deviations were observed with the control unit, handpiece, or the power cord.All three devices were evaluated and found to be in normal working condition.The control unit, handpiece, and power cord were then submitted for complete diagnostic evaluation and testing.During evaluation, no blank screen issues were observed and no sparking, evidence of sparking, or other related issues were duplicated or identified.The power distribution board test failed, and this component was replaced to resolve the issue.The unit was powered on/off several times and tested by firing 200 lines with multiple transducers.No other issues were found, and the device met all functional requirements.Based on these findings, the reported issues of sparking occurring at the connection of the ulthera control unit and power cord and blank screen were not confirmed.During system manufacturing and service and repair activities, the power distribution board assembly and associated cables/components are tested to ensure all connections and the power supplied to the internal components is correct and within specified limits.A defective power distribution board could not cause sparks from where the power cord connects to the back of the control unit.Additional safety mechanisms are built into the system to address this potential problem.For example, a fuse would blow/cut out in the power entry assembly or power distribution board that will eventually render the system unusable.The alleged sparks where the power cord connects to the back of the control unit could potentially be caused by a power cord that is not properly inserted into the power entry assembly making intermittent contact; however, this issue was not replicated during evaluation.An evaluation of the original device history record (dhr) found no deviations, rework, or non-conformances were associated with the manufacture of this device.All tests conducted passed on the first attempt.An evaluation of the service history record (shr) for this control unit revealed this device has not been returned for service or repair since distribution.A review of the most recent ulthera product complaint trending analysis for touchscreen/display issue and smoke/spark revealed neither issue has occurred at a high enough frequency to generate a trend and will continue to be monitored.Although the sparking issue was not replicated during evaluation and this control unit completed servicing and repair, in an abundance of caution this device will be scrapped to ensure no safety risk.No additional information is available at this time.If additional information is received, a supplemental medwatch will be submitted.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ-WISCONSIN
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
ashley ransom
13900 w. grandview parkway
sturtevant, WI 53177
2628351911
MDR Report Key16025842
Report Number3006560326-2022-00011
Device Sequence Number14863756
Product Code OHV
UDI-Device Identifier00840763100179
UDI-Public00840763100179
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUC-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2022
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date12/07/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2022
Supplement Date Received by Manufacturer12/07/2022
Initial Report FDA Received Date12/21/2022
Supplement Report FDA Received Date01/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/02/2021
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown